Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 154, NWS Las Vegas, NV

October 11, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 11, 2018, 4:51 PM MST for Mohave County, Arizona. It was in force for 102 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2018, 4:51 PM MST (23:51 UTC)
Expired
Oct 11, 2018, 6:33 PM MST
In force
102 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 29 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 5:00 PM MSTFLASH FLOODWillow Beach, AZWATER AND DEBRIS COVERED WILLOW BEACH ACCESS ROAD IN SEVERAL PLACES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WGUS55 KVEF 112351
FFWVEF
AZC015-120245-
/O.NEW.KVEF.FF.W.0154.181011T2351Z-181012T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
451 PM MST THU OCT 11 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Western Mohave County in northwestern Arizona...

* Until 745 PM MST.

* At 450 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across near Willow Beach. Flash flooding is expected to 
  begin shortly.

* Flash flooding will remain over mainly rural areas of western
  Mohave County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3580 11467 3585 11470 3587 11466 3591 11471
      3593 11471 3598 11455 3583 11446

$$
CK
2 follow-up statements
449 
WGUS75 KVEF 120109
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
609 PM MST THU OCT 11 2018

AZC015-120245-
/O.CON.KVEF.FF.W.0154.000000T0000Z-181012T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
609 PM MST THU OCT 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
WESTERN MOHAVE COUNTY...

At 603 PM MST, a Park Ranger at the Lake Mead National Recreation 
Area reported some debris along the Willow Beach Access Road due to 
heavy rainfall. Although it is no longer raining in the warned area, 
flooding may still be possible near Willow Beach. 

Flash flooding will remain over mainly rural areas of western Mohave
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3580 11467 3585 11470 3587 11466 3591 11471
      3593 11471 3598 11455 3583 11446

$$
CK
341 
WGUS75 KVEF 120133
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
633 PM MST THU OCT 11 2018

AZC015-120143-
/O.CAN.KVEF.FF.W.0154.000000T0000Z-181012T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
633 PM MST THU OCT 11 2018

...THE FLASH FLOOD WARNING FOR WESTERN MOHAVE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3580 11467 3585 11470 3587 11466 3591 11471
      3593 11471 3598 11455 3583 11446

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 2:03 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 11, 2:03 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
203 PM PDT Thu Oct 11 2018

.SYNOPSIS...A low pressure system dropping south into SoCal will
bring a chance for showers to the region today, and again over the
weekend, along with continued below-normal temperatures. Drier
conditions are expected next week, but temperatures will remain cool
by Mid-October standards.
&&

.SHORT TERM...through Saturday night.

A positively-tilted trough that is digging into the Great Basin will
begin to form a cut-off low tonight and into Friday morning. Warm
air advection and moisture associated with this trough resulted in
some isolated showers through southeastern Nevada and northwestern
Arizona overnight and this morning. Widespread 12-hour rainfall
totals were less than half of an inch with isolated totals over half
an inch along the Arizona-Utah border. Isolated showers remain
possible through the day today, but will continue to dissipate
overnight before disappearing Friday morning, as a result of the cut-
off low moving off the shore of California.

Rain chances come back into the forecast Saturday morning as the cut-
off low begins to move back on shore, bringing moisture and
diffluence aloft with it. The low continues to dance around our
CWA...this time to our south. As a result, PoPs will remain south of
I-40 for much of Saturday before tapering off late Saturday-early
Sunday when the low pushes eastward out of our area.

Temperatures will continue to trend below the seasonal average,
hovering in the upper-70s to lower-80s through the end of the work
week and into the weekend.
&&

.LONG TERM...Sunday through Thursday.

The upper low that is progged to move inland across southern
California Saturday will become absorbed into a deep/colder trough
digging south through Utah Sunday. The digging trough will close off
into an upper low over Arizona/New Mexico Monday-Wednesday with an
area of high pressure over northwest Nevada and the Pacific
Northwest. Closed low finally starts to weaken and lift out of the
southwest states late week. There has been some spread amongst
previous model runs showing the upper low gradually retrograding
westward across Arizona next week. Latest 12z runs not showing this
now and they keep the low further east.

With the southern Great Basin and Mojave Desert lying on the
backside of the upper low our region will continue to experience
below normal temperatures. In fact, first freeze of the season
possible across parts of Esmeralda, central Nye, Lincoln and
northern Mohave Counties next Monday and Tuesday mornings.
Meanwhile, Las Vegas temperatures those mornings could dip into the
low 50s. Does not look like good boating conditions either as wind
hazard products may be needed for gusty northerly winds developing
Sunday and lasting through Monday.
&&

.AVIATION...For McCarran...Easterly wind expected to continue
into early evening before becoming light and variable overnight.
Northeast winds 8-12 kts expected to develop 17Z-22Z Friday before
decreasing in the late afternoon and evening. Light rain showers
expected to stay east of the valley or over the higher terrain.
BKN080 for the most part overnight, but won't be surprised to see
several hours with less cloudiness at SCT080. Decreasing moisture
Friday leading to clouds FEW-SCT080.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated/Scattered showers and thunderstorms more
likely over the Colorado River Valley and Mohave County through the
evening before dissipating. Ceilings 060-080 overnight with less
cloudiness with VFR conditions Friday. No significant winds
overnight. A north wind develops within the Colorado River at KIFP
for several hours Friday morning before weakening in the afternoon.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Varian
LONG TERM/AVIATION...Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 8:35 AM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.